In DSM-III, this disorder is called Amphetamine or Similarly Acting Sympathomimetic Withdrawal
For more information, see Withdrawal
A. Prolonged heavy use of amphetamine or a similarly acting sympathomimetic.
B. After cessation of or reduction in substance use, depressed mood and at least two of the following:
- disturbed sleep
- increased dreaming
C. Not due to any other physical or mental disorder, such as Amphetamine or Similarly Acting Sympathomimetic Delusional Disorder.
A coexisting Depressive Disorder should be considered if a depressive syndrome persists for several weeks.
For more information, see Substance Withdrawal
The essential feature of Amphetamine Withdrawal is the presence of a characteristic withdrawal syndrome that develops within a few hours to several days after cessation of (or reduction in) heavy and prolonged amphetamine use (Criteria A and B). The withdrawal syndrome is characterized by the development of dysphoric mood and two or more of the following physiological changes: fatigue, vivid and unpleasant dreams, insomnia or hypersomnia, increased appetite, and psychomotor retardation or agitation. Anhedonia and drug craving can also be present but are not part of the diagnostic criteria. The symptoms cause clinically significant distress or impairment in social, occupational, or other important areas of functioning (Criterion C). The symptoms must not be due to a general medical condition and are not better accounted for by another mental disorder.
Marked withdrawal symptoms ("crashing") often follow an episode of intense, high-dose use (a "speed run"). These periods are characterized by intense and unpleasant feelings of lassitude and depression, generally requiring several days of rest and recuperation. Weight loss commonly occurs during heavy stimulant use, whereas a marked increase in appetite with rapid weight gain is often observed during withdrawal. Depressive symptoms may last several days and may be accompanied by suicidal ideation.
A. Cessation of (or reduction in) amphetamine (or a related substance) use that has been heavy and prolonged.
B. Dysphoric mood and two (or more) of the following physiological changes, developing within a few hours to several days after Criterion A:
- vivid, unpleasant dreams
- insomnia or hypersomnia
- increased appetite
- psychomotor retardation or agitation
C. The symptoms in Criterion B cause clinically significant distress or impairment in social, occupational, or other important areas of functioning.
D. The symptoms are not due to a general medical condition and are not better accounted for by another mental disorder.